Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 2019, Article ID 6745202, 7 pages
https://doi.org/10.1155/2019/6745202
Research Article

Arithmetic-Analytic Representation of Peano Curve

1College of Mathematics and Statistics, Yunnan University, Kunming 650091, China
2College of Mathematics and Statistics, Yunnan University of Finance and Economy, Kunming 650221, China
3Department of Mathematics, Penn State University, Schuylkill Haven, PA 17972, USA

Correspondence should be addressed to Ping Wang; ude.usp@01wxp

Received 1 June 2019; Revised 16 July 2019; Accepted 6 August 2019; Published 10 September 2019

Academic Editor: Irena Lasiecka

Copyright © 2019 Guangjun Yang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

In this work, we obtained a nonmatrix analytic expression for the generator of the Peano curve. Applying the iteration method of fractal, we established a simple arithmetic-analytic representation of the Peano curve as a function of ternary numbers. We proved that the curve passes each point in a unit square and that the coordinate functions satisfy a Hölder inequality with index , which implies that the curve is everywhere continuous and nowhere differentiable.

1. Introduction

Space-filing curves, such as the Peano curves, are geometrically interesting curves and have important applications, particularly in parallel computing. Bagga et al. [1] developed a matrix multiplication utilizing the Peano curves in designing a cache oblivious algorithm. Platos et al. [2] created a model of signal coverage based on optimized representation by space-filling curves to reduce memory consuming in computation. Sasidharan and Snir [3] showed how to reduce communication and improve the quality of partitions using a space-filling curve. Much more applications of space-filing curves can be found in Bader’s book titled Space-Filling Curves: An Introduction with Applications in Scientific Computing [4].

Peano in 1890 [5] geometrically constructed a continuous curve, later called the Peano curve, that fills the unit square . The idea of the construction is to divide each square into 9 smaller equal squares continuously and to determine a path, or curve, so it goes through each square. The limit of this path is the Peano curve. Many different such paths can be designed as shown in Figures 13.

Figure 1: Filling curve path 1.
Figure 2: Filling curve path 2.
Figure 3: Filling curve path 3.

The most discussed is the one shown in Figure 4.

Figure 4: Filling curve path 4.

For example, Moore in [6] and Milne in [7] conducted a very thorough study of it.

More discussions of constructions of such curves can be found in Sagan [8] and Jaffard and Nicolay [9, 10]. Recently, Makarov and Podkorytov [11] constructed a nonsymmetric plane Peano curves whose coordinate functions satisfy the Lipschitz conditions. However, there has not been any analytic expression of the Peano curve with which we can study them analytically and more thoroughly.

The goal of this work is to use fractal iteration method to establish an analytic expression of the iterated function system (IFS), then a series representation of the Peano curve; thus, we are able to discuss various properties of the curve. Specifically, we will prove the coordinate functions of the curve satisfy a Hölder inequality with index , which shows that the Peano curve is everywhere continuous and nowhere differentiable. We will also show the analytically constructed curve passes each point in a unit square.

2. Peano Curve Generated by Iteration

Sagan (cf. [8]) studied the Peano curve with an IFS expressed in matrix form. Matrix multiplication makes it very complicated to work with the IFS. In this section, we will obtain the IFS for the Peano curve in an analytic (series) form, which allows us not only to obtain more convenient coordinate functions for the curve but also to prove the nondifferentiability of the functions.

Divide into 9 equal subintervals, each of which is divided into 9 equal subintervals. We have, k-steps later, subintervals , each with length . Similarly keep dividing into 9 smaller equal squares, k-steps later, we have squares each with side length . The problem is to find for mapping to .

The initiator of the Peano curve is a diagonal of a unit square and can be obtained by stretching line segment times and rotating counterclockwise, represented in complex coordinate system by

The generator of the Peano curve can be expressed aswhich represent the nine diagonals in Figure 4 as functions of . Divide into nine equal sections:

Eliminating in (3) and (4), we get

Denote . Separating the real and imaginary parts in (5), we have

Introduce in ternary form. Equations (6) and (7) can be simplified as, for ,

Applying (8) and (9) again for , and ,

Substituting (10) back into (8) and (9), we have

Continuing this process, withwe obtain

Since , , sending , we arrive at the series expression of the Peano curve:

Both series in (14) converge because .

3. Properties of the Peano Curve

in (14) are functions of with

Theorem 3.1. Curve (14) fills a unit square up.

Proof. Let us first check the expression of :Denoting or ,We havethat is,Similarly,Therefore,Because the arbitrarity of ,fills the square up.

Theorem 3.2. Curve (14) is everywhere continuous and nowhere differentiable.

Proof. We will first show forwhich means x and y satisfy the Hölder inequality with index .
In fact, from (15), i.e.,Thus,Similarly,Inequalities (24) and (25) imply that and are continuous everywhere.
Next, we prove that and are nowhere differentiable.
TakeThen,Therefore,For any and any positive integer l, there exists , such thatIf , it follows from (31) thatIf , then eithermust hold. Otherwise, we would have bothwhich implycontradicting the triangle inequality. Therefore, we can always take or , such that andTherefore,which shows is not differentiable.
Similarly, we can also show that is not differentiable.
Theorems 3.1 and 3.2 imply that the Peano curve is a continuous curve that fills a unit square and it is nowhere differentiable.

Data Availability

The iteration data used to support the findings of this study are included within the article.

Conflicts of Interest

The authors declare that there are no conflicts of interest regarding the publication of this paper.

References

  1. S. Bagga, A. Girdhar, M. C. Trivedi, and Y. Z. Yang, “RMI approach to cluster based cache oblivious peano curves,” in Proccedings of the Second International Conference on Computational Intelligence & Communication Technology (CICT), IEEE Xplore, Ghaziabad, India, February 2016.
  2. J. Platos, P. Kromer, and V. Snasel, “Efficient area association using space filling curves,” in Proceedings of the International Conference on Intelligent Networking and Collaborative Systems, IEEE Xplore, Taipei, Taiwan, September 2015.
  3. A. Sasidharan and M. Snir, “Space-filling curves for partitioning adaptively refined meshes,” Mathematics and Computer Science, 2015. View at Google Scholar
  4. M. Bader, Space-Filling Curves: An Introduction with Applications in Scientific Computing, Springer-Verlag, Berlin, Germany, 2013.
  5. G. Peano, “Sur une courbe, qui remplit toute une aire plane,” Mathematische Annalen, vol. 36, no. 1, pp. 157–160, 1890. View at Publisher · View at Google Scholar · View at Scopus
  6. E. H. Moore, “On certain crinkly curves,” Transactions of the American Mathematical Society, vol. 1, no. 1, pp. 72–90, 1900. View at Publisher · View at Google Scholar · View at Scopus
  7. S. C. Milne, “Peano curves and smoothness of functions,” Advances in Mathematics, vol. 35, no. 2, pp. 129–157, 1980. View at Publisher · View at Google Scholar · View at Scopus
  8. H. Sagan, Space-Filling Curve, Springer-Verlag, Berlin, Germany, 1994.
  9. S. Jaffard and S. Nicolay, “Pointwise smoothness of space-filling functions,” Applied and Computational Harmonic Analysis, vol. 26, no. 2, pp. 181–199, 2009. View at Publisher · View at Google Scholar · View at Scopus
  10. S. Jaffard and S. Nicolay, “Recent developments in fractals and related fields,” in Space-Filling Function and Daveport Series, Springer-Verlay, Berlin, Germany, 2010. View at Google Scholar
  11. B. M. Makarov and A. N. Podkorytov, “On the coordinate functions of peano curves,” St. Petersburg Mathematical Journal, vol. 28, no. 1, pp. 115–125, 2017. View at Publisher · View at Google Scholar · View at Scopus